Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 56, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 5, 2003, 7:27 AM EDT for Allegan County, Van Buren County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 7:27 AM EDT (11:27 UTC)
- Expired
- Jul 5, 2003, 8:30 AM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Allegan County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 73 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 7:00 AM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 604 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
893
WUUS53 KGRR 051127
SVRGRR
MIC005-159-051230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
727 AM EDT SAT JUL 5 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
VAN BUREN COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 830 AM EDT
* AT 725 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 40 MILES WEST OF GLENN TO 35
MILES SOUTHWEST OF COVERT...MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SOUTH HAVEN AROUND 800 AM EDT
GLENN...COVERT AROUND 805 AM EDT
MCDONALD...KEELER...HARTFORD...GANGES AROUND 810 AM EDT
SAUGATUCK...PULLMAN...LACOTA AROUND 815 AM EDT
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MILES AN HOUR. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM
HAS PASSED.
LAT...LON 4260 8692 4207 8622 4213 8584 4238 8583
4272 8565 4273 8618
$$
OSTUNOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:40 AM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 5, 3:40 AM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR PRECIP FIRST TWO PERIODS NATIONAL WEATHER SERVICE GRAND RAPIDS MI 340 AM EDT SAT JUL 5 2003 ...YET ANOTHER CONVECTIVE COMPLEX TO MOVE ACROSS LOWER MICHIGAN... THE PRIMARY QUESTIONS FOR THIS FORECAST ARE WHAT TO DO ABOUT THE CONVECTION IN IOWA HEADING EAST TOWARD MICHIGAN THIS MORNING? SHOULD WE BRING THE CHANCE OF THUNDERSTORMS INTO THE PICTURE FOR SUNDAY DURING THE DAY... AS PER THE GFS? AS ALWAYS THERE IS THE QUESTION OF WHAT TO DO WITH THE HIGH AND LOW TEMPERATURES? SINCE THE CONVECTION IN IOWA IS A COMBINATION THE JET ENTRANCE REGION LIFT...LOW LEVEL JET ENHANCEMENT...AIDED BY DECENT INSTABILITY THANKS TO HIGH SURFACE DEW POINTS ALONG A NEARLY STATIONARY FRONTAL BOUNDARY...SEEMS LIKE A SLAM DUNK THE COMPLEX IS MOVING EAST AND OVER THE PAST 3 HOURS THE WARM FRONT CONNECTING THE IOWA COMPLEX WITH THE IN COMPLEX HAVE FILLED IN. THAT SHOWS THE WARM FRONT LIFTING NORTHWARD AHEAD OF THE WAVE. ALL OF THIS LEADS ME TO BELIEVE STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL ONCE AGAIN ROLL ACROSS SOUTHWEST MICHIGAN (LIKELY THE BEST CONVECTION SOUTH OF I-96) DURING THE MID TO LATE MORNING HOURS. LIKE YESTERDAY WITH THE FREEZING LEVEL ABOVE 13000 FT... HAIL WOULD NOT BE BIG FACTOR... MOSTLY WIND DAMAGE AS THE MAIN SEVERE THREAT. RAINFALL OF UP TO 2 INCHES WOULD BE POSSIBLE IN ISOLATED AREAS... MOST LOCATIONS WILL GET LESS THAN A 1/2 INCH RAIN SINCE THIS THING WILL BE MOVING QUICKLY. IT SHOULD REACH MID LATE MICHIGAN BY 730 AM AND LANSING BY 1000 AM. BEHIND THAT STRONG SUBSIDENCE SHOULD CLEAR THE SKIES (JUST LIKE FRIDAY). I WILL GO WITH PARTLY CLOUDY TONIGHT BUT I COULD SEE IT BEING MOSTLY CLEAR ACTUALLY. ON SUNDAY THE NEXT SYSTEM STARTS TO MOVE IN FROM THE WEST. THAT IS ANOTHER ONE OF THOSE CLOSED 500 MB LOWS ON THE NORTHERN STREAM (FROM THE BERING SEA ON THURSDAY ACTUALLY). ANYWAY WITH ALL THE MOISTURE AND INSTABILITY AROUND THANKS TO A NEAR ZONAL FLOW... I HAVE TO FAVOR THE GFS ON THIS ONE. SO I BELIEVE THERE WILL BE SCT THUNDERSTORMS MOVING INTO SOUTHWEST MICHIGAN ON THE TAIL OF THE SOUTHERN STREAM JET SEGMENT SHOWN ON THE GFS. THUS I PUT THUNDERSTORMS INTO WEST MICHIGANS FORECAST ON SUNDAY WHICH WAS DRY OVER THE NRN SECTIONS FORMALLY. THE MAIN SYSTEM (BERING SEA UPPER LOW AND SOUTHERN STREAM RELATED WAVE) ON MONDAY INTO TUESDAY. THAT NORTHERN STREAM SYSTEM WILL INCREASE THE GRADIENT WIND AND COMBINED WITH THE JET DYNAMICS OF THAT NRN STREAM SYSTEM BRING A GOOD SHOT AT MORE SEVERE WEATHER LATE SUNDAY NIGHT WITH THE WARM FRONT THEN AGAIN WITH THE COLD FRONT DURING MONDAY. THANKS TO BUILDING 500 MB HEIGHTS... IT DOES NOT LOOK LIKE THAT FRONT WILL DO MUCH BETTER THEN THE ONE THIS MORNING HAS. SO WITH THE FRONT STALLED OVER THE SOUTHERN COUNTIES OF MICHIGAN... WILL KEEP THE THREAT OF THUNDERSTORMS GOING MONDAY NIGHT. AS ALWAYS...I USED THE 1000/925 THICKNESS AS MY PRIMARY GUIDE TO HIGH AND LOW TEMPERATURES. THAT HAS BEEN WORKING GREAT OF LATE ACTUALLY. ZONES BY 415 AM. EXTENDED FORECAST THE MODELS ARE STILL IN DECENT AGREEMENT IN THE EXTENDED PERIOD. TUESDAY WILL SEE A CHANCE OF SHOWERS AND THUNDERSTORMS WITH WEAK VORTICES MOVING ALONG A WARM FRONT DRAPED OVER THE AREA. THE LATEST GFS NOW SHOWS THE RIDGE TROUGH PATTERN SETTING UP BY EARLY WEDNESDAY WITH THE RIDGE OVER THE WESTERN CONUS AND THE TROUGH A LITTLE SLOWER TO FORM OVER THE EAST. HOWEVER...A STRONGER SYSTEM MOVES THROUGH LATE TUESDAY INTO WEDNESDAY AND HELPS TO SET UP THE TROUGH. IT IMMEDIATELY BEGINS TO SHIFT FARTHER EAST THOUGH AS THE WESTERN RIDGE PUSHES INTO THE REGION. THIS PUTS AN END TO THE PRECIPITATION CHANCES AND HELPS TO CLEAR SKIES WEDNESDAY AFTERNOON INTO EARLY FRIDAY. AN UPPER LEVEL LOW PRESSURE SYSTEM THEN PASSES OVER THE RIDGE AND DRAGS A COLD FRONT THROUGH THE AREA. WILL INTRODUCE ISOLATED SHOWERS AND THUNDERSTORMS WORDING TO LATER FRIDAY SINCE THIS FEATURE HAS LOW CONFIDENCE AT THIS TIME. IOD .GRR...NONE.
Hazardous weather outlook, Jul 5, 6:00 AM EDT, 1 hour 27 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-060945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 600 AM EDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT FOR THE SECOND DAY IN A ROW...A LINE OF SEVERE THUNDERSTORMS WAS MOVING QUICKLY EAST AT 40 MPH ACROSS ILLINOIS...TOWARD LAKE MICHIGAN...AT 545 AM THIS MORNING. THERE HAS BEEN NUMEROUS REPORTS OF WIND DAMAGE WITH THIS LINE OF THUNDERSTORMS EARLY THIS SATURDAY MORNING. THE LINE WILL MOVE INTO SOUTHWEST MICHIGAN BY 830 AM AND BE EAST OF LANSING BY 1100 AM. AT THIS POINT IT LOOKS LIKE STRONGEST STORMS WILL BE SOUTH OF HOLLAND AND WILL TRACK TO THE EAST AROUND 40 MPH. DAMAGING WINDS WOULD BE THE MOST LIKELY HAZARD FROM THESE STORMS THIS MORNING. FREQUENT CLOUD TO GROUND LIGHTING AND BRIEF VERY HEAVY RAIN WOULD BE ANOTHER CONCERN. AFTER THESE STORMS MOVE EAST OF LOWER MICHIGAN BY EARLY THIS AFTERNOON...THE WEATHER SHOULD BE QUIET THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY .SPOTTER INFORMATION STATEMENT... BY SUNDAY AFTERNOON A WARM FRONT AHEAD OF THE NEXT STORM SYSTEM WILL BRING A RENEWED THREAT OF THUNDERSTORMS TO SOUTHWEST MICHIGAN. THE STORMS ASSOCIATED WITH THE WARM FRONT COULD BE SEVERE LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT. ON MONDAY... THE COLD FRONT FROM THAT SAME STORM SYSTEM...PASSING TO THE NORTH THROUGH SOUTHERN CANADA... WILL RESULT IN ADDITIONAL STRONG TO SEVERE THUNDERSTORMS. FOR BOTH OF THESE EVENTS WIND DAMAGE WOULD BE THE GREATEST HAZARD. SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY AS THE COLD FRONT STALLS JUST SOUTH OF MICHIGAN. A WAVE ON THAT FRONT WILL BRING YET ANOTHER THREAT OF THUNDERSTORMS ON FRIDAY. SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING. WDM
In the hours before
Special weather statement, Jul 5, 7:10 AM EDT, 17 minutes before
MIZ064>067-071>074-051345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
710 AM EDT SAT JUL 5 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1000 AM EDT SATURDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM...EATON...JACKSON AND CALHOUN
IN SOUTHWEST MICHIGAN
ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF ALLEGAN AND VAN
BUREN COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
OSTUNOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:30 AM EDT | Special Marine Warning | GRR | 60 min | |
| Jul 5, 5:30 AM EDT | Special Marine Warning | GRR | 60 min | |
| Jul 5, 5:30 AM EDT | Special Marine Warning | GRR | 60 min | |
| Jul 5, 6:52 AM EDT | Special Marine Warning | GRR | 53 min | |
| Jul 5, 6:52 AM EDT | Special Marine Warning | GRR | 53 min | |
| Jul 5, 6:52 AM EDT | Special Marine Warning | GRR | 53 min | |
| Jul 5, 6:52 AM EDT | Special Marine Warning | GRR | 53 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.